Prednisone is properly used in short courses; it is not appropriate for long-term therapy because of the side effects. If used for a long time (years) it can cause cataracts, diabetes and brittle bones. So your doctor's treatment was right.
Some of us are unable to take Mesalamine, which is the drug in Lialda, Asacol and Rowasa. If you find that the enemas don't help, you could be in this group. In my case, Asacol made my symptoms worse, so I take Balsalazide. It's another 5-ASA drug, in the same category as Mesalamine but not the same drug.
If you're unable to be controlled with 5-ASA drugs, there are other, stronger drugs such as immunosuppressants (Azathioprine, 6-MP) and biologicals (Remicade, Humira.) These are newer drugs with more serious potential side effects. Some people are also helped by diets or supplements. You'll see a lot of discussion about
that here. A good place to start is with the UC resources thread at the top of the page.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
"My life is an ongoing medical adventure"
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.